Local News

Tompkins Sheriffs Issue Xylazine Alert

Advertisement

The Tompkins County Sheriff’s Office has issued a public safety alert regarding a recent string of drug overdoses where Narcan has either not been effective or has required multiple doses.


This trend is believed to be the result of rising use of xylazine (zai-luh-zeen), an animal sedative that also goes by the name “tranq dope”. It’s not approved for human usage but law enforcement says the drug’s appearing in the heroin and cocaine supply and can compound the effect of opioids.

And while Narcan can’t reverse a deep xylazine sedation due to it not being an opioid, giving Narcan is still critical during an overdose of this type because of xylazine often being mixed with opioids.

A list of local services and support is available at tompkinscountyny.gov/health/opioids.

On Air Now

Now Playing On X101

Download The X101 App